Get your Health question answered in 3 easy steps

156 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Redness with burning sensation on face after applying 10% ibuprofen gel. How to get rid of this?

Answered by
Dr.
Dr. Praveen Tayal

Orthopaedic Surgeon

Practicing since :1994

Answered : 10818 Questions

default
Posted on Wed, 30 Jan 2013 in Skin Hair and Nails
Question: I stupidly applied 10% ibuprofen gel to my face overnight after reading on the internet that it was good for clearing up acne (I applied it to broken skin after popping a spot). In the morning it had a burning feeling and was red. I washed it off but my cheek was still very red. After a day or so the skin flaked off and was quite sensitive, like a chemical burn. It is now 5 weeks later and it has healed but my cheek is still very red. I can't tell if it's getting better. Will the redness ever fade? Is there anything I can do to get rid of the redness.
doctor
Answered by Dr. Praveen Tayal 5 hours later
Hello,
Thanks for posting your query.
I have seen the photo attached. The red area is likely to be due to a pigmentation secondary to the inflammation caused by the gel. This is most likely a self limiting process and is likely to fade without any treatment in 10-12 weeks.
You can apply Glycolic acid cream available over the counter for short term DEMELAN / GLYAHA at night. You should use SUNCROSS-SPF30 sun screen lotion while going out in the sun.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Regards.
Dr. Praveen Tayal.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Praveen Tayal 6 hours later
Thank you for your answer, it's very reassuring. I just am slightly worried because it doesn't appear to be fading even after 5 weeks, in fact some days it looks worse. So you don't think it will be permanent? It hasn't affected the texture of my skin and it's smooth to touch, it's just still noticeably red.

I am very surprised ibuprofen gel did that to my face, I thought it was meant for skin. I guess the face is more sensitive though. I am slightly apprehensive about putting acid cream on my face. I have been massaging aloe vera gel and vitamin E cream on my cheek, but I can't tell if it's having any effect.
doctor
Answered by Dr. Praveen Tayal 9 minutes later
Hello.
Thanks for writing again.
Such marks are not usually permanent but these do take time to disappear. Aloe vera gel and vitamin E will have a moisturizing effect on the area.
Ibuprofen gel can cause such a reaction if you are allergic to it or the skin surface is broken.
You can wait for few weeks more and see if it fades spontaneously.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Regards

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics

Recent questions on Ibuprofen

doctor1 MD

52 yo f. CBC within Normal limits. TSH within normal limits. Negative DM. 5 5 250 lbs. (Was maintaining 208 lbs until after 4 surgeries for Basal Cell Carcinoma. Moh s under and into R Nares positive results. Other 3 surgeries without clear parameters and was stated deep extensive BCC.) Dx with Depression and elevated cholesterol. Present meds; Effexor xr 75mg daily, Wellbutrin 100 mg twice daily, Pravastatin 20 mg daily. Problem; Constant fatigue, decreased ROM with L arm after surgery in 2012, constant pain L arm and feels as if bone will break (upper arm), Pain area increasing L arm then to L shoulder to both shoulders, Left neck with noted lumps, also lumps along collar bone bilat, pain at tongue base. No redness in throat and is not scratchy sore but yes noted pain, also head aches and pain was not relieved with 800 mg Ibuprofen and rest. Now I am noting bilat lower extremity edema and feels tight. Had the BCC for 4 years prior to surgery thinking is was psoriasis. L arm area was size of a quarter and increasing, L arm was greater than a nickle in size and a horn noted R deltoid area. Thank you

doctor1 MD

Hello my husband for the last 2 days have had blood in his urine he has made an appointment to see drs tomorrow

he is in good health aged 62 thought he has busted a blood vessel during intercourse would like your opinan .

he takes 10 mg crester 1 a day for colesterol and 2 ibuprofen twice a day for arthritic pain thanks Shirley Brown.

doctor1 MD

Everytime I take tramadol I get this excruciating pain right under my upper ribs on the left side .... So, I ve found that ibuprofen takes the abdominal pain away. I ve also had this pain twice before without taking tramadol ... But it woke me out of sleep that s how bad it hurts ... Is this a gallbladder attack?

doctor1 MD

I am 14 weeks pregnant with twins. For the past 3 days am having severe shooting pain in my arms and shoulders. It started with left hand now moved to right hand. Even my right knee, ankle and thighs have started to pain. I have applied pain...

doctor1 MD

I'm 27 year old female from past few days I have got joint pains . especially while climbing up and down the stairs along with the cracking sound. went to orthopedician they suggested couple of tests related to auto immune arthiritis, results are...

doctor1 MD

My left testicle has been giving me slight pain and discomfort for around a week now. Especially when I lay on my side to go to sleep, it floats substantially in front of my right testicle. When I m standing it is more elevated than my right, and...